Anaphylaxis: Treating A Potential Killer

Illustration: K-D-uk/Shutterstock

Anaphylaxis is more than a medical term—it can be a life-changing medical emergency.

I saw my sister have this reaction when I was a kid and her angioedema made her look like a Jack-o-lantern on Halloween night. She was fortunately brought to the hospital immediately and responded positively to the epinephrine. Luckily, the pathophysiology of this problem is quite simple as a hypersensitivity reaction occurs when the normal immune system responds in an excessive manner. The type of reaction and the severity of the response, however, will determine whether the situation will result in life or death.

Most reactions are Type 1 and happen immediately. I had the opportunity to see this level of reaction when I was teaching at a PA program about five years ago and a student of mine bolted for the door during class. I followed her after seeing her face was filled with fear and saw her gasping for air. She was able to say that she had a peanut allergy. I found an Epi-Pen in her pocketbook and administered it immediately. When I returned to the class after escorting her to the program director, I discovered that one of the students was eating a bag of peanuts.

Just think: This can happen on a plane, train, or an automobile. This can happen at the movie theater, church, or synagogue—yet most people don’t carry Epi-pens just like they don’t store defibrillators in the trunk of their cars.

One of the stupidest errors I’ve made in my lifetime—actually, the epitome of poor judgment—happened when I went to dinner with a few friends and one friend had a delayed reaction to shellfish. He asked me to bypass the ER of a “dog and cat” hospital in our community and to treat him at home. I followed his suggestion—out of temporary insanity or delusions of grandeur—and gave him a shot of epinephrine. I started a line and gave him an antihistamine and steroids, and had a bag ready for him.

At the time, my friend was not only running for mayor but was an attorney, and he could have ended up in a body bag. I was an ER PA at the time and had forgotten that the well-prepared ER would have made him stay on a monitored bed for 12 hours after treatment, secured by ER insurance, whereas I was working commando (literally, since I needed to remove my infected clothes) and I don’t think my liability policy would have covered this assault.

The management of anaphylaxis results in concern for airway control and immediate injection of IM epinephrine. In most cases, you will not be dealing with a cardiac patient on five different cardiac meds. These are exceptions to the rule, which is why there is some security to the often foolish words “physician supervision.” That situation may signal that it is turf time for those with a weak stomach, or who just wouldn’t know what to do next if there was a crisis from the injection.

The average adult can receive between 0.3 to 0.5mg of epinephrine 1:1000 IM depending on their individual weight. Since Americans seem to be increasingly obese or overweight in this past decade, the higher dose may be more appropriate. Steroids have no use in the immediate care of this patient and 50 mg of Benadryl is a proper dose for an adult utilizing the IV route. Oxygen is always a perfect drug and should be placed on the patient immediately on presentation.

Hopefully, you will not need to cope with this situation frequently, but this small article serves to be a useful reminder of the acute care stated as well as a lesson on the stupidity of this caregiver at another time. (By the way, he made it just fine, and I gave him his steroids a few hours later since I couldn’t sleep anyway.)

Robert M. Blumm, MA, PA, PA-C is an author, national conference speaker, and suture workshop director. He is the former liaison for the American Association of Physician Assistants and the American College of Surgeons, as well as the past president for the Association of Plastic Surgery Physician Assistants. He is on the editorial board at Clinician1 and Advance for NPs and PAs.

More from Op-Med